Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 188, NWS Dodge City, KS

November 10, 20125 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Nov 10, 2012, 5:45 PM CST for 5 counties in Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2012, 5:45 PM CST (23:45 UTC)
Expired
Nov 10, 2012, 6:12 PM CST
In force
27 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Edwards County, KS, Ellis County, KS, Pawnee County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 3:36 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2146 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WUUS53 KDDC 102345
SVRDDC
KSC047-051-145-165-185-110030-
/O.NEW.KDDC.SV.W.0188.121110T2345Z-121111T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CST SAT NOV 10 2012

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN ELLIS COUNTY IN CENTRAL KANSAS...
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
  EASTERN RUSH COUNTY IN CENTRAL KANSAS...
  NORTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 630 PM CST

* AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM OTIS TO OFFERLE...AND
  MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TIMKEN...
  SHAFFER...
  FRIZELL...
  GARFIELD...
  LARNED...
  RADIUM...
  SEWARD...
  MAINLY RURAL AREAS OF EASTERN RUSH...NORTHERN STAFFORD...
  NORTHWESTERN EDWARDS...PAWNEE AND SOUTHEASTERN ELLIS COUNTIES.

THIS WARNING REPLACES THE PREVIOUS WARNING WHICH WAS IN EFFECT FOR 
NORTHWESTERN EDWARDS...PAWNEE...AND EASTERN RUSH COUNTY.

THE PREVIOUS WARNING FOR NORTHEASTERN FORD AND EASTERN HODGEMAN 
COUNTY HAS BEEN ALLOWED TO EXPIRE AT 545 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3788 9956 3869 9917 3875 9904 3869 9902
      3827 9902 3827 9847 3825 9847
TIME...MOT...LOC 2343Z 235DEG 56KT 3857 9907 3794 9950
WIND...HAIL 70MPH 1.00IN

$$

UMSCHEID
1 follow-up statement
595 
WWUS53 KDDC 110012
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CST SAT NOV 10 2012

KSC047-051-145-165-185-110021-
/O.CAN.KDDC.SV.W.0188.000000T0000Z-121111T0030Z/
STAFFORD KS-RUSH KS-PAWNEE KS-EDWARDS KS-ELLIS KS-
612 PM CST SAT NOV 10 2012

...THE SEVERE THUNDERSTORM WARNING NUMBER 188 FOR SOUTHEASTERN 
ELLIS...NORTHWESTERN EDWARDS...PAWNEE...EASTERN RUSH AND NORTHERN 
STAFFORD COUNTIES IS CANCELLED...

A NEW SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR EDWARDS...EASTERN 
PAWNEE...NORTHWESTERN PRATT...SOUTHEASTERN RUSH...AND STAFFORD 
COUNTY UNTIL 700 PM CST.

LAT...LON 3788 9956 3869 9917 3875 9904 3869 9902
      3827 9902 3827 9847 3825 9847
TIME...MOT...LOC 0011Z 235DEG 56KT 3881 9861 3819 9905

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 5:35 PM CST, 10 minutes earlier.

Area forecast discussion, Nov 10, 5:35 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CST SAT NOV 10 2012

...UPDATED FOR THE 00Z AVIATION TAF DISCUSSION...

.SYNOPSIS...
ISSUED AT 336 PM CST SAT NOV 10 2012

AN INTENSE STORM SYSTEM WAS MATURING OVER THE ROCKIES AND ADJACENT
GREAT PLAINS TODAY. AFTERNOON RAP ANALYSIS SHOWED A 400MB JET STREAK
OF 100+ KNOTS EXTENDING CYCLONICALLY FROM NORTHEASTERN NEW MEXICO
THROUGH CENTRAL ARIZONA INTO CENTRAL CALIFORNIA. THIS SIGNIFICANT
CYCLONICALLY CURVED JET HAS HELPED SPAWN A DEEP SURFACE LOW AROUND
993MB OVER EASTERN COLORADO THIS AFTERNOON. LOWER-MID TROPOSPHERIC
WIND SPEEDS FROM THE SOUTHWEST WERE 50 TO 70 KNOTS, WHICH WAS THE
TOP OF THE MIXED LAYER IN MANY PLACES ACROSS THE HIGH PLAINS.  THIS
LED TO WIDESPREAD SURFACE HIGH WIND EVENT WITH NUMEROUS OBS GUSTING
50 TO EVEN 60 KNOTS AT TIMES. MOST IMPRESSIVELY WAS A RECENT
OBSERVATION AT TUCUMCARI NEW MEXICO OF A 64 KNOT GUST. WIDESPREAD
BLOWING DUST WAS ALSO OCCURRING WITHIN THE HIGH WIND AREA,
EXACERBATED BY THE LONG TERM DROUGHT CONDITIONS. A SHALLOW, NEARLY
STATIONARY SURFACE FRONT THIS MORNING LIFTED BACK NORTH FROM
NORTHWEST KANSAS INTO CENTRAL NEBRASKA AS A WARM FRONT WITH THE
SURFACE LOW STRENGTHENING.  THIS QUASI-STATIONARY FRONT AT 19Z
EXTENDED FROM THE 993MB SURFACE LOW NORTHEAST OF LA JUNTA, COLORADO
TO NEAR GOODLAND, KS TO COLUMBUS, NE. THE SURFACE BAROCLINIC ZONE
WAS VERY IMPRESSIVE WITH A TEMPERATURE OF 17F AT CASPER, WYOMING
NORTH OF THE FRONT IN THE ARCTIC AIRMASS AND 79F AT HAYS, KANSAS.

&&

.SHORT TERM...(THIS EVENING AND OVERNIGHT)
ISSUED AT 336 PM CST SAT NOV 10 2012

THE HIGH WIND EVENT WILL CONTINUE WEST OF THE DRYLINE THROUGH 23Z OR
SO, AT WHICH POINT WINDS WILL SLOWLY SLACKEN OFF WITH DUST SETTLING.
AS FAR AS THE PRECIPITATION CHANCES GO, NO CHANGE IN THE CURRENT
FORECAST IS EXPECTED. DEWPOINT TEMPERATURES HAVE NOT BEEN ANY HIGHER
THAN THE MID 50S, WHICH RESULTED IN CAPE 800-1000 J/KG. DESPITE THE
VERY IMPRESSIVE LOW LEVEL AND DEEP LAYER SHEAR, THE LACK OF
APPRECIABLE INSTABILITY AND LOW LEVEL MOISTURE SHOULD PRECLUDE
WIDESPREAD SEVERE WEATHER. THAT BEING SAID, INTENSE MID LEVEL COLD
ADVECTION WILL BE INCREASING, ALLOWING CAPE PROFILES TO IMPROVE THIS
EVENING. WINDOW FOR SEVERE WEATHER SHOULD BE DURING THE 00-04Z TIME
FRAME, WITH THE LINE OF FORCING AND PACIFIC COLD FRONT MOVING
THROUGH SOUTHWEST KANSAS/WESTERN PORTIONS OF SOUTH CENTRAL KANSAS.
THE CANADIAN COLD FRONT WILL BE MOVING THROUGH DURING THE 09-12Z
TIME FRAME ACROSS SOUTHWEST KANSAS, AT WHICH POINT WE WILL SEE
STRONG COLD AIR ADVECTION WITH -8 TO -11C 850MB TEMPERATURES DRIVING
SOUTH. THERE WILL BE SLIGHT DOWNSLOPE MODIFICATION OF THIS AIRMASS
AS WESTERLY COMPONENT MOMENTUM INCREASES OFF THE ROCKIES OF COLORADO
AND WYOMING. WITH THE ADVECTION OF THE MODIFIED ARCTIC AIRMASS, LOW
STRATUS MAY BE A CONCERN AND WILL BUMP UP THE SKY GRIDS A LITTLE BIT
TO ACCOUNT FOR A LITTLE MORE CLOUD THAN EARLIER THOUGHT WITH THE
INITIAL ONSET OF THE COLD AIR AROUND 09Z OR SO.

.LONG TERM...(SUNDAY THROUGH SATURDAY)
ISSUED AT 336 PM CST SAT NOV 10 2012

COLD AIR WILL INVADE WESTERN KANSAS BEHIND THE FRONT BY EARLY SUNDAY
MORNING. HOWEVER, SOME DOWNSLOPE MODIFICATION ON THE WESTERN EDGE OF THE
COLD AIRMASS WILL ALLOW TEMPERATURES TO RISE INTO THE LOWER TO MID
40S IN MOST LOCATIONS. THE COLDEST NIGHT SO FAR THIS FALL IS EXPECTED
BY SUNDAY NIGHT AS WINDS DECREASE AND CLOUD COVER THINS. LOWS SHOULD
BE IN THE UPPER TEENS TO LOWER 20S BY MONDAY MORNING.

FAIRLY CHILLY AIR WILL PERSIST ON MONDAY AS THE COLD SURFACE HIGH
PRESSURE WILL STILL BE JUST OFF TO THE SOUTHEAST, WITH SEA LEVEL
PRESSURES STILL AROUND 1030MB OVER WESTERN KANSAS. HIGHS SHOULD
ONLY REACH INTO THE UPPER 40S TO LOWER 50S. ANOTHER COLD NIGHT
CAN BE EXPECTED MONDAY NIGHT AS SURFACE HIGH PRESSURE LINGERS TO OUR
EAST. LOWS OUGHT TO BE IN THE 20S.

MAINLY ZONAL MID TO HIGH LEVEL FLOW CAN BE EXPECTED TUESDAY THROUGH
SATURDAY. WEAK LEE TROUGHING WILL DEVELOP IN RESPONSE TO THE
MID-LEVEL DOWNSLOPE FLOW ON TUESDAY AND PERSIST INTO THURSDAY. THIS
WILL LEAD TO SOUTHERLY LOW LEVEL WINDS AND WARMER HIGHS IN THE UPPER
50S AND LOWER 60S. SOME BOUNDARY LAYER DECOUPLING CAN BE EXPECTED
EACH NIGHT GIVEN THE RATHER WEAK PRESSURE GRADIENT. AND GIVEN THE
RELATIVELY DRY AIR AT LOWER LEVELS, TEMPERATURES SHOULD HAVE NO
PROBLEM FALLING INTO THE 30S EACH NIGHT THROUGH FRIDAY. SOME 20S
CANNOT BE RULED OUT IN LOW-LYING AREAS.

A SHORTWAVE TROUGH IS ADVERTISED BY THE VARIOUS MODELS TO APPROACH
THE PLAINS BY LATE FRIDAY INTO SATURDAY. GIVEN THE PROGRESSIVENESS
OF THIS SYSTEM, PRECIPITATION IS NOT LIKELY AS LOW-LEVEL MOISTURE
WILL NOT MAKE IT THIS FAR WEST. HOWEVER, SINCE THE MODELS DO SHOW
SOME MID-LEVEL MOISTURE, ISENTROPIC LIFT AND SMALL AMOUNTS OF QPF,
VERY SMALL CHANCES FOR RAIN WERE MAINTAINED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 524 PM CST SAT NOV 10 2012

AS A COLD FRONT MOVES EAST AND OVERTAKES A DRY LINE ACROSS CENTRAL
KANSAS THIS EVENING, THE ASSOCIATED CONVECTIVE ACTIVITY WILL ALSO
MOVE EAST OF THE TAF SITES. STRONG SOUTHWEST WINDS SHOULD SETTLE
DOWN TO AROUND NORTHWEST AT 15 KNOTS AFTER SUNDOWN. THEN THE LOWER
030-045 STRATUS CLOUDS WILL ALSO CLEAR OUT AND LEAVE MID LEVEL
BROKEN CLOUDS. NORTH WINDS WILL PICK UP TOWARD MORNING, AND BLOW
IN THE 15G30KT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  31  44  21  52 /  10   0   0   0
GCK  28  43  19  52 /  10   0   0   0
EHA  28  44  21  51 /  10  10  10   0
LBL  30  44  20  52 /  10  10  10   0
HYS  30  42  19  51 /  10   0   0   0
P28  40  46  23  52 /  40   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ030-031-045-046-
064>066-077>081-087>090.

HIGH WIND WARNING UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR
KSZ043-044-061>063-074>076-084>086.

RED FLAG WARNING UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR
KSZ043-044-061>063-074>076-084>086.

&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...FINCH
AVIATION...BURKE
Hazardous weather outlook, Nov 10, 12:29 PM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1229 PM CST SAT NOV 10 2012

KSZ030-031-043>046-061>066-074>081-084>090-111400-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1229 PM CST SAT NOV 10 2012 /1129 AM MST SAT NOV 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND EVENT WAS UNDERWAY ACROSS FAR SOUTHWEST AND WEST
CENTRAL KANSAS THIS AFTERNOON. PEAK WIND GUSTS OF 60 TO 65 MPH
WILL BE POSSIBLE BETWEEN HIGHWAY 83 AND THE COLORADO
BORDER...ALONG WITH AREAS OF BLOWING DUST REDUCING VISIBILITY TO
LESS THAN 2 MILES AT TIMES. A RED FLAG WARNING IS IN EFFECT FOR
THE SAME AREAS. ANY OUTDOOR FLAMES WILL LIKELY SPREAD RAPIDLY AND
OUT OF CONTROL IN THESE HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Local storm report, Nov 10, 2:47 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     NON-TSTM WND GST ULYSSES                 37.58N 101.36W
11/10/2012  M62 MPH          GRANT              KS   AWOS

            BLOWING DUST REDUCING VISIBILITY TO ONE MILE AT THE WIND
            GUST TIME.

&&

UMSCHEID
Local storm report, Nov 10, 2:49 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     NON-TSTM WND GST 5 NNW PIERCEVILLE       37.94N 100.72W
11/10/2012  M58 MPH          FINNEY             KS   ASOS

            MEASURED AT THE GARDEN CITY AIRPORT.

&&

UMSCHEID
Local storm report, Nov 10, 4:47 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND GST     DODGE CITY              37.76N 100.01W
11/10/2012  E60 MPH          FORD               KS   PUBLIC

&&

BURKE
Local storm report, Nov 10, 5:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     5 WNW ASH VALLEY        38.32N 99.30W
11/10/2012  E70 MPH          PAWNEE             KS   STORM CHASER

&&

BURKE
Local storm report, Nov 10, 5:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             3 E BELLEFONT           37.88N 99.59W
11/10/2012  E1.00 INCH       FORD               KS   PUBLIC

&&

JFINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 9:24 AM CSTHigh Wind WarningDDCFinney, Grant, Hamilton, Haskell, Kearny, Lane and 5 more9 hr
Nov 10, 9:33 AM CSTRed Flag WarningDDCFinney, Grant, Hamilton, Haskell, Kearny, Lane and 5 more9 hr
Nov 10, 4:35 PM CSTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman40 min
Nov 10, 5:01 PM CSTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee, Rush44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.